The other day on Facebook I mentioned my doctor, formerly known as my ex-drug dealer, had tried to kill me. Yeah, the bastard really gave it a college try, and by that I mean he should go back to college and take his pharmaceuticals class again.
Not only did he make a mistake, and God bless him because he IS human and we all do make mistakes – at least that is what I preach to my children so they forgive me for all the stupid things I routinely do – BUT the doctor’s auxiliary staff was just as bad, if not worse. Let’s just say…they are a royal mess and need of one of those of reality make-over shows. Do they have those yet for doctor’s offices? Might need to work on that idea…
So here is where the problem arose. I’m already taking some medication which helps me deal with my anxiety and stress. Nine years ago, my eldest daughter died and since then I have been taking medication to help me cope with my grief and anxiety. It works quite well, but sometimes I need a little lift when I’ve been on the same medication for too long.
This doctor who I have not been seeing for too long, and I did NOT choose, was just a transitional provider given to me by the physician’s office despite requests for someone else. My last physician had moved to another office further away and I was in the process of deciding where to go. I guess it wasn’t soon enough.
Leaving the boring details out and sticking to only the facts (because that’s the type of writer I am *ahem*), this physician made a medication error. Instead of giving me another medication to enhance the effects of the first medication, he prescribed a medication in the same family which basically was like overdosing me.
Now this was a newer medication which I was not familiar with and since I was struggling with anxiety at the time, I didn’t go to the pharmaceutical books and do my sound minded nurse research like I usually do. I acted like a normal patient and trusted my doctor to do his job and not give me medications which would harm me.
I went to Target with prescription in hand and figured while I was shopping for a few necessities like ice cream and yoga pants I would have their pharmacy fill my script to save me some time.
However, divine intervention happened at Tarjay. No lie! I’m surprised the rays of light and the big booming voice of God didn’t come over the loud speaker because when I got to the counter I did not have that prescription of doom, but another one for migraines was in my hand.
At the time, I laughed with the Target pharmacist and chucked the error off as being blonde. Little did she know, that miracle saved me since Target’s pharmacy has no record of what other medications I am taking.
After I completed my shopping, I drove to my regular pharmacy and asked them to fill it right away. The pharmacist tech looked in the computer and gave an odd look at the screen. Then she called over the pharmacist who then leered at me through the drive-thru window. Did they think I was going to make meth?
The tech asked if I was planning on taking the two medications at the same time. I said, “The doctor prescribed it that way. Yes.”
Then more concerned “meth user talk” on the other side of the bullet-proof glass. I turned my engine off. This obvious was becoming an issue. Finally, the pharmacist came to the window. Now everybody knows that when the pharmacist comes to talk to you, you are either in trouble or there is a problem. My heart rate quickened and I knew I wasn’t making meth in my garage!
“Ms. Hatton, you were going to be taking these at the same time?” she asked.
I thought we had made that clear, but maybe she needed it for court records. *Speak slowly and clearly into the microphone, Ms. Hatton. This is for the record.*
“These two medications cannot be taken together. It is extremely dangerous,” the pharmacist tried to mask her utter terror. “The computer has shown this to be…flagged!”
“Flagged?! The doctor was just trying to give me a little oomph to what I am already taking,” I explained.
“This oomph could put you into Serotonin Syndrome.” And BOOM!
Now my symptoms cleared up and my nurse brain kicked into overdrive and the definition came flooding back from nursing school so many years ago.
Serotonin Syndrome: (def. a potentially life-threatening drug reaction that may occur following therapeutic drug use; possible signs and symptoms: sweating, hallucinations, high blood pressure, seizures, coma, renal failure, and/or death)
REALLY, DOC?! Nice.
The pharmacist nicely asks me who now resembles a freaked out meth user, “Would you like for me to call your doctor to check on this?”
“Uh, YEAH!” I might have said that a tad too sarcastically to the woman who just saved my life. “That would be great.”
So after the pharmacy called the doctor’s office twice, and I went psycho on the phone nurse who insisted her doctor had written the script down in my chart so the “poison apple” must be what he wanted me to take.
“He wrote ‘Take one poisoned apple before hour of sleep.’ It’s here in the chart, so that is what he wants!” she said as certain as the day is long. Grrr…
Let’s just say, she ended up talking to the doctor per my persuasive request; and lo and behold, later I got a phone call from the nurse saying he had changed his mind and wanted me to be on something else. She said nothing about an error or him trying to snuff me out. Nary a word about him hating my blog or perhaps he had an ex-wife who resembled me. Not a word!
Oh, I take that back…he did want to “see me back in the office in 2 weeks to see how things were going.”
Over my dead body!
Lesson here is to always use ONE PHARMACY FOR ALL YOUR MEDICATIONS. If you get things filled in different places, you don’t have a second person (computer is a 3rd) to check drug compatibilities.
Anyone else had something like this happen or have a doc do something crazy to them or their kid? Don’t use their names, but I would love to hear your stories. Your story might help save someone else!